I made it trhough my stem cell transplant, but I have significatn peripheral neuropathy
Just an update
I made it through my stem cell transplant to treat my multiple myeloma. It went pretty textbook, according to my doc, including all the naseau diarhea (diarrhea) (however you spell it) and some other side effects from the high dose chemo including mucositis, a candida infection, hair loss, fatigue, and whatever else.
I was in the hospital for three weeks, then a good two weeks at home on the couch until I had strength to do anything!
Good News at my last appointment is that I'm doing better then most (but most people who get this cancer are a lot older then me) my Myeloma protien was greater then 90% reduction at 94 (or somehting I didn't quite follow what my doc was saying)
Biggest thing I'm dealing with right now (other then fatigue) is atypical peripheral neuropathy in my legs and feet. Atypical in that is is really painful. I'm on Lyrica (two pills twice a day) which helps maybe 75%. The doc kept mentioning my numbness and I'm thinking I don't have numbness, then he did the tuning fork on my feet test, and tested my knee reflexes and they were also absent. Hmm wierd.
I'm trying to walk everyday, but my legs hurt. My doc thinks it will go away in four or five months.
I have signed up for a charity bike ride that supports Princess Margaret Hospital in Toronto, which is the top reserach and cancer hospital in Canada, and also where I had my transplant. I will happen next June, exactly a year after my transplant, so I have set it as my get healthy enough to do it thing to motivate me.
If anyone wants to sponsor me you can search "ride to conquer cancer" in google, then search my name, Alyssa Dickey, no pressure I'm not big on askig people for money
Wow, I am so happy and proud of you. Sounds like you have had a greater than 94% reduction in the protein load. Multiple Myeloma causes huge amounts of a protein that makes up antibodies to be produced because of the unrestrained replication of an immune system cell. I am so happy for you.
I have heard that peripheral neuropathy is common after some kinds of chemo. I hope this is just a toxicitiy that you can recover from and that the pain will ultimately go away, but I am TOTALLY happy to be hearing from you. Several of us were talking about you just a couple weeks ago.
What a trial you have been through. What is next? Do they have a prognosis for you or is it a wait and see, One Day at a Time thing?
Glad you're back. You know you are a charter member of the group so you need to stay with us.
It is so good to hear from you - I knew you were a fighter and not about to take this dx and roll over.
I will hope that Q is right and the PN is temporary side effect of all you have been through.
Your goal for next year is an excellent one - continue to be future thinking. It certainly helps. Please keep us informed as to your progress. I know it takes energy to do so, but we really do care about you.
The current school of thought is to put patients on thalidimide to maintain remision, my doc says there have been back and fourth studies on this. I decided I did not want to take this drug, as I can't deal with the rigourous birth control as I would welcome a baby if it happened naturally (most likely I'm in chemo menopauses). She says she wanted me to know the option, but didn't feeel strongly like recomending it, as it causes neuropathy, and I'm already experiencing this. So at the moment I'm just on some medicaiton for heartburn and an antiviral.
My Multiple Myeloma will come back as there is no cure, but we hope for at least 5 years remission from transplant
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.